Immune-related adverse events are common in patients treated with ipilimumab, with about one-third of patients requiring systemic corticosteroids, and nearly one-third of those requiring further immune suppression, a new study published online ahead of print in the Journal of Clinical Oncology.1
Ipilimumab, a standard treatment for metastatic melanoma, is associated with frequent immune-mediated adverse events that can be severe. For the study, researchers sought to evaluate the frequency of use of systemic corticosteroid or anti-tumor necrosis factor α (anti-TNFα) therapy in ipilimumab-treated patients and the effect of these treatments on overall survival and time to treatment failure.
Researchers from Memorial Sloan Kettering Cancer Center and Weill Cornell Medical College in New York, NY, analyzed the medical records of 298 patients with melanoma who had received ipilimumab 3 mg/kg.
Results showed that 85% of those experienced an immune-related adverse event of any grade. A total of 56 patients discontinued ipilimumab treatment because of an immune-related adverse event, which was typically diarrhea.
Researchers found that 35% of patients required systemic corticosteroid treatment for an immune-related adverse event, and 10% also required anti-TNFα therapy. The study demonstrated no impact by immune-related adverse events or systemic corticosteroids on overall survival or time to treatment failure.
The findings suggest that clinicians and patients should be prepared to treat immune-related adverse events and should be aware that such treatment does not affect efficacy of ipilimumab.
- Horvat TZ, Adel NG, Dang T-O, et al. Immune-related adverse events, need for systemic immunosuppression, and effects on survival and time to treatment failure in patients with melanoma treated with ipilimumab at Memorial Sloan Kettering Cancer Center [published online ahead of print August 17, 2015]. J Clin Oncol. doi: 10.1200/JCO.2015.60.8448.